Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

IV insertion causing nerve damage?

KimD592KKimD592 Posts: 435
edited 06/11/2012 - 8:53 AM in Chronic Pain
When I went for my CT myelo on Thursday, the nurse had a hard time getting the IV in. It took her FOUR tries to get the darn thing in. On the third try, she got the ultrasound machine and found a vein just above the inside of my elbow on my left arm. Well, as soon as she stuck me, I felt a painful electric shock go down my entire left arm. Naturally, I jumped and yelped in pain and begged her to remove it. She dug around for a few seconds before deciding to take it out. Since then, there is an area of numbness on my forearm, and today it really hurts. I have this burning sensation in my arm, and whenever I extend my arm to reach for something, I feel more of that electric shock sensation. Obviously she hit a nerve when she stuck me. I've never had this happen before, though. Will this go away on it's own? How long will it take to get better?

In any case, now my left arm matches my back and legs! I'm in terrible pain today to begin with, so this was the last thing I needed. My legs still have that pins and needles sensation, and a couple of times have nearly given out on me. I'm just going to take it easy the next few days. I have an appt with the NS on Tuesday, so I'll mention my arm to him as well.


  • That was a rough day for you after all that. As long as there's no redness or swelling you can mention it to your Dr. when you see him. The nerve pain could be from the dye injected if it was the same arm or the actual needle stick. It's unfortunate this happened to you but should go away with time has been my experience only since we can't give medical advice. But if it's red or swollen or a lump you'll need to be checked out sooner.

    Best wishes for your Dr. appointment Tuesday and then you'll have some answers what's going on. I find heat feels good for the tingling and numbness I get in my arm and leg. Take care and I hope you can get some rest this weekend. Charry
    DDD of lumbar spine with sciatica to left hip,leg and foot. L4-L5 posterior disc bulge with prominent facets, L5-S1 prominent facets with a posterior osteocartilaginous bar. Mild bilateral foraminal narrowing c-spine c4-c7 RN
  • Kim,

    I know your pat is old but I am hopeful you still come to this site. I had this exact same thing happen to me last week with an IV. My symptoms are identical to yours including the part about burning when you extend your arm.

    Did the issue resolve itself? Did it go away on its own or did you have to have it treated? If it didn't go away hae you found ways to cope with the issue. Any feedback you could give would be appreciated.
  • Hi Kim, I'm sorry to respond so late, but I actually lost the site. Anyway, I was suppose to have a steroid shot, but as it turned out I was allergic to iodine. They needed the iodine to see the needle in a fluoroscope to see. So, my injection was delay until we can schedule again next week. I'm still in pain, but I'm taking Celebrex and that is helping me with the pain. Please ask your doctor for something because you can't be in agony like that. I use tramadol in the days and at night I take the Celebrex. I was on prenison earlier and that was a great help too. Please talk to your doctor and please keep me posted. Many Blessings Liz
Sign In or Register to comment.